Hail, Floyd
- When
- June 18, 8:45 AM CST
- Where
- Floyd County, 1.51 mi W of Folkerts Fld Arpt
- Measured
- 1 in hail
- Reported by
- Law Enforcement
- Coordinates
- 43.130, -92.900
Thunderstorms developed north of a stationary front over western Iowa early in the morning of June 16th. These storms then moved northeast across central into northeast Iowa dropping some large hail in Floyd County.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ARX wrote it up.
Thunderstorms developed north of a stationary front over western Iowa early in the morning of June 16th. These storms then moved northeast across central into northeast Iowa dropping some large hail in Floyd County.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before the first event at Jun 18, 2:32 AM CST, 6 hours 13 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LA CROSSE WI 332 AM CDT FRI JUN 18 2010 .SHORT TERM...THROUGH SUNDAY MAIN FORECAST CONCERNS ARE WITH THE SEVERE POTENTIAL FOR TODAY AND THE ADDITIONAL RAIN CHANCES OVER THE WEEKEND. LOCAL AND REGIONAL RADARS THIS MORNING SHOWS SHOWERS AND THUNDERSTORMS FROM NORTHEAST WISCONSIN INTO SOUTHEAST IOWA. SURFACE OBSERVATIONS ALONG THE LEADING LINE OF THIS ACTIVITY INDICATE THE PRESENCE OF AN OUTFLOW BOUNDARY WITH THE WINDS SWITCHING AROUND TO THE NORTH/NORTHWEST. NOT FAR BEHIND THIS THOUGH THE SYNOPTIC FLOW TAKES OVER AGAIN AND THE WINDS COME BACK AROUND TO THE SOUTH. WHAT IMPACT THE LEFT OVER CONVECTIVE BOUNDARY WILL HAVE ON DEVELOPMENT THIS AFTERNOON IS THE BIGGEST CONCERN REVOLVING AROUND THE FORECAST FOR TODAY. ASSUMING THE BOUNDARY GETS WASHED OUT AND THE SYNOPTIC SCALE DOMINATES...CONDITIONS APPEAR FAVORABLE FOR ANOTHER ROUND OF SEVERE WEATHER ACROSS THE REGION. THE UPPER LEVEL LOW OVER NORTH DAKOTA THIS MORNING WILL SLOWLY SHIFT NORTHEAST INTO ONTARIO DURING THE AFTERNOON WITH A SHORT WAVE TROUGH ROUNDING THE UPPER LEVEL LOW. THE TROUGH IS EXPECTED TO SHIFT FROM BEING NEGATIVELY TILTED TO BEING POSITIVELY TILTED BUT THE SHORT WAVE TROUGH IS STILL EXPECTED TO PRODUCE BETWEEN 4 AND 8 PVU/S OF VORTICITY ADVECTION IN THE 500-300 MB LAYER FROM CENTRAL MINNESOTA NORTHEAST OVER LAKE SUPERIOR. THIS FORCING FROM THE SHORT WAVE TROUGH WILL BE AIDED BY AGEOSTROPHIC MOTIONS FROM THE UPPER LEVEL JET AS THE RIGHT ENTRANCE REGION OF THE JET IS EXPECTED TO BE OVER THE AREA THIS AFTERNOON. AT THE SURFACE...THE SURFACE LOW OVER MANITOBA WILL SHIFT NORTHEAST INTO ONTARIO WITH THE UPPER LEVEL LOW WITH A WEAK COLD FRONT EXPECTED TO PUSH INTO NORTHWEST WISCONSIN AND EASTERN MINNESOTA BY LATE IN THE DAY. AMPLE CAPE SHOULD BE AVAILABLE AS DEW POINTS HAVE REMAINED IN THE 60S BEHIND THE CURRENT ACTIVITY AND EVEN WITH A SMALL RECOVERY OF THE DEW POINTS INTO THE UPPER 60S SHOULD STILL YIELD ML CAPES BETWEEN 1500 AND 2000 J/KG. 0-6KM SHEAR VALUES BETWEEN 50 AND 60 KNOTS WILL BE PRESENT THIS AFTERNOON SO INITIAL CONVECTIVE ACTIVITY LIKELY TO DEVELOP AS DISCRETE SUPER CELLS AND ALMOST ALL THE PARAMETERS FOR TORNADIC SUPER CELLS ARE IN THE HIGH CATEGORY DURING THE AFTERNOON. IF THIS SCENARIO PLAYS OUT...THERE COULD BE ANOTHER SIGNIFICANT SEVERE WEATHER EVENT ACROSS THE AREA THIS AFTERNOON INTO THE EVENING HOURS. HOWEVER...IF THE LEFT OVER CONVECTIVE BOUNDARY DOES NOT WASH OUT...ALL BETS ARE OFF AS TO WHAT WILL OCCUR. THE NEW 18.06Z NAM LOOKS LIKE IT WANTS TO HOLD ON TO THE BOUNDARY IN SOME FASHION WITH A TIGHT CAPE GRADIENT JUST TO THE SOUTH OF THE FORECAST AREA WITH ML CAPE IN EXCESS OF 3000 J/KG ACROSS CENTRAL AND SOUTHERN IOWA. IF THE BOUNDARY DOES INDEED HOLD TOGETHER...CONVECTIVE INITIATION WILL LIKELY OCCUR FARTHER SOUTH ACROSS IOWA AND THERE COULD BE LITTLE TO NO ACTIVITY OCCURRING ACROSS THE FORECAST AREA. THIS IS VERY SIMILAR TO WHAT THE 18.00Z SPCWRF IS SUGGESTING. AT THIS TIME...DO NOT HAVE A GOOD FEELING FOR WHICH SCENARIO WILL LIKELY PLAY OUT AS THE CONVECTIVE BOUNDARY WILL HAVE TO BE WATCH CLOSELY DURING THE DAY. HAVE THUS NOT MADE ANY SIGNIFICANT ADJUSTMENTS TO THE ONGOING FORECAST WHICH ALREADY HAD 60 PERCENT RAIN CHANCES FOR THIS AFTERNOON. DID ADD IN THE CHANCE OF SEVERE STORMS SHOULD THE BOUNDARY WASH OUT ALLOWING THE STORMS TO FIRE CLOSE TO OR OVER THE FORECAST AREA. ONCE THE ACTIVITY ENDS THIS EVENING WEAK HIGH PRESSURE WILL BUILD OVER UPPER MIDWEST FOR SATURDAY. THE SYNOPTIC SCALE BOUNDARY IS EXPECTED TO BECOME STATIONARY ACROSS NORTHERN MISSOURI INTO CENTRAL ILLINOIS SETTING UP THE POTENTIAL FOR AN MCS TO AFFECT MAINLY THE SOUTHERN PARTS OF THE FORECAST AREA FOR LATE SATURDAY NIGHT INTO SUNDAY. OUTPUT FROM THE 18.00Z NAM AND GFS...18.03Z SREF AND 18.06Z NAM SUGGEST THE SOUTHERN PARTS OF THE FORECAST AREA MAY GET CAUGHT IN THE NORTHERN PART OF THE MCS AND DID RAISE THE RAIN CHANCES INTO THE 40 TO 50 PERCENT RANGE FOR THAT AREA. STILL SOME CONCERN FOR FLOODING POTENTIAL WITH ALL THE RECENT RAINS AND POSSIBILITY OF SOME REPEAT RAINS SETTING UP BEGINNING WITH THE SATURDAY NIGHT MCS. WILL NOT ISSUE A FLASH FLOOD WATCH AS THIS AFTERNOON AND EVENINGS ACTIVITY SHOULD BE PROGRESSIVE ENOUGH AND ORIENTED MORE NORTH/SOUTH TO LIMIT THE FLOODING POTENTIAL. MORE CONCERNED ABOUT FLOODING OVER THE WEEKEND INTO NEXT WEEK AND WATCHES MAY BE NEEDED AT THAT TIME. .LONG TERM...SUNDAY NIGHT THROUGH THURSDAY WILL THE CONVECTIVE ACTIVITY FROM THURSDAY NIGHT AND THE POTENTIAL FOR SEVERE WEATHER TODAY...DID NOT HAVE TIME TO MAKE ANY CHANGES IN THE OUTER PERIODS OF THE FORECAST. A QUICK LOOK AT THE NEW 18.00Z ECMWF STILL SUPPORTS THE IDEA OF THE UPPER LEVEL RIDGE REMAINING ACROSS THE SOUTHERN PART OF THE COUNTRY WITH THE SURFACE FRONT STATIONARY OVER THE MIDWEST. WITH SHORT WAVE TROUGHS COMING OUT OF THE WESTERN LONG WAVE TROUGH AND RIDING UP AND OVER THE RIDGE THE IDEA OF SEVERAL MCS TO MOVE ACROSS THE REGION STILL LOOKS GOOD. && .AVIATION... MAIN CONCERN IS ON CONVECTION AND POSSIBLE SEVERE STORMS LATER TODAY. MAIN COLD FRONT HAS PUSHED INTO CENTRAL MINNESOTA EARLY THIS MORNING...AS UPPER WAVE SHIFTS INTO SOUTHERN CANADA. THIS FRONT IS EXPECTED TO STALL TODAY KEEPING TAF SITES IN THE WARM SECTOR. EXPECT DESTABILIZATION TO OCCUR ONCE AGAIN THIS AFTERNOON WITH MORE CONVECTION LIKELY. THE BIGGEST QUESTION IS LOCATION OF REMNANT BOUNDARIES FROM STORMS OVERNIGHT AND THUS THE FOCUS FOR CONVECTIVE DEVELOPMENT. STABLE ATMOSPHERE INITIALLY IN THE MORNING WILL PRECLUDE ANY PRECIPITATION...BUT MODELS INDICATE DESTABILIZATION WITH NO CAP AFTER 18Z TODAY. HAVE BEGUN MENTION OF THUNDER IN THE TAFS BEGINNING AT 20Z AT BOTH KLSE AND KRST AND CONTINUING INTO THE EVENING HOURS...BUT ONLY WENT WITH VCTS AT THIS POINT DUE TO THE AFOREMENTIONED UNCERTAINTIES. MAIN THRUST F A COLD FRONT WILL THEN PUSH THROUGH THE TAF SITES AFTER 06Z SATURDAY. VFR CONDITIONS ARE EXPECTED EXCEPT IN THUNDERSTORMS WHERE MVFR/IFR CONDITIONS WILL LIKELY PREVAIL. && .ARX WATCHES/WARNINGS/ADVISORIES... WI...NONE. MN...NONE. IA...NONE. && SHORT/LONG TERM...04 AVIATION...RABERDING/HALBACH
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LA CROSSE WI 943 AM CDT FRI JUN 18 2010 IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-032>034- 041>044-053>055-061-191100- ADAMS-ALLAMAKEE-BUFFALO-CHICKASAW-CLARK-CLAYTON-CRAWFORD-DODGE- FAYETTE-FILLMORE-FLOYD-GRANT-HOUSTON-HOWARD-JACKSON-JUNEAU-LA CROSSE- MITCHELL-MONROE-MOWER-OLMSTED-RICHLAND-TAYLOR-TREMPEALEAU-VERNON- WABASHA-WINNESHIEK-WINONA- 943 AM CDT FRI JUN 18 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF NORTHEAST IOWA... SOUTHEAST MINNESOTA AND SOUTHWEST INTO CENTRAL WISCONSIN. .DAY ONE...TODAY AND TONIGHT AN AREA OF THUNDERSTORMS ACROSS IOWA THIS MORNING WILL PRODUCE SOME HAIL AND STRONG WINDS THAT WILL IMPACT NORTHEAST IOWA AND SOUTHWEST WISCONSIN AHEAD OF AN APPROACHING COLD FRONT. DEPENDING ON WHERE THESE STORMS END UP THIS AFTERNOON...THIS COULD LIMIT ADDITIONAL SEVERE WEATHER TO THE NORTH...BUT THERE REMAINS A RISK OF MORE WIDESPREAD SEVERE WEATHER UNTIL THE APPROACHING COLD FRONT MOVES THROUGH THE AREA BY THIS EVENING. IF STORMS DO REDEVELOP LATER THIS AFTERNOON...THEY COULD BECOME SEVERE VERY QUICKLY WITH THE RISK OF ISOLATED TORNADOES...DAMAGING WINDS...LARGE HAIL AND LOCALLY HEAVY RAIN. THE THREAT TIME FOR LATER SEVERE WEATHER LOOKS TO BE BETWEEN 2 AND 10 PM. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THE COLD FRONT WILL BECOME STATIONARY SOUTH OF THE AREA SETTING THE STAGE FOR REPEATED ROUNDS OF THUNDERSTORMS ACROSS THE AREA FROM SATURDAY NIGHT THROUGH THURSDAY. THESE STORMS COULD BRING SEVERAL ROUNDS OF HEAVY RAIN TO THE AREA WHICH WILL INCREASE THE THREAT FOR FLOODING. IT IS STILL TOO EARLY TO DETERMINE WHERE ANY FLOODING MAY OCCUR ALONG WITH THE POTENTIAL FOR OTHER SEVERE WEATHER THREATS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED TODAY INTO THIS EVENING... ESPECIALLY ACROSS NORTHEAST IOWA AND INTO SOUTHWEST TO CENTRAL WISCONSIN. .EMERGENCY MANAGEMENT COORDINATION... NO CALL IS SCHEDULED. 04/SHEA
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE LA CROSSE WI 927 AM CDT FRI JUN 18 2010 IAZ018-019-181530- CHICKASAW-FLOYD- 927 AM CDT FRI JUN 18 2010 ...STRONG THUNDERSTORMS EXPECTED IN CHICKASAW AND FLOYD COUNTIES... AT 923 AM...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM WITH HAIL UP TO NICKEL SIZE WITH A STORM SOUTHEAST OF MASON CITY. THIS STORM WILL PUSH INTO FLOYD COUNTY AND WILL CONTINUE TO PRODUCE HAIL ALONG WITH VERY HEAVY RAIN AND DEADLY LIGHTNING. MOVE INDOORS UNTIL THESE STORMS PASS ON BY. IF A WARNING IS ISSUED... STAY AWAY FROM WINDOWS. TAKE SHELTER. SHEA
The La Crosse radar (KARX), 158 km away, was scanning. The volume nearest the first event began at 14:46 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Iowa in 2010Every state in 2010This day in weather historyWarnings in Iowa, June 2010
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 228691.